• question-icon

    What causes gastrointestinal issues while on medication for Alzheimer's disease?

default
Posted on Tue, 4 Jul 2017 in Brain and Spine
Question: Side effect of Alzheimer's drugs
Dear Doctor
My husband is in early stages of Alzheimer's and his neurologist has him on nerve stimulating drugs and these drug cause him intestinal problems including embarrassing accidents. He takes over the counter Imodium and now uses Excelon patches but still has the problem. He is afraid to do enjoyable activities with friends that mean he will not have immediate access to a bathroom. Is there something else we can try. I hate to have stop the medicines as I do think that they help him with his memory. He won't wear diapers. Is there a diet change that could help?
doctor
Answered by Dr. Olsi Taka 3 hours later
Brief Answer:
Please read below

Detailed Answer:
Hi,

I read your question carefully and I understand your situation. Gastrointestinal issues are common with that class of medication. Usually switching to patches and Imodium works, a pity that is not the case.

In terms of diet, a food diary might help to identify food triggers. Fibers are known to cause diarrhea, but they have other benefits so can't be stopped completely, should avoid certain fibers like whole wheat flour, nuts, potatoes, green beans which contain insoluble fiber.

Regarding medication the other class of medication used for Alzheimer is Memantine. It could help with diarrhea as well as it causes constipation. However, it is officially approved only for moderate or severe cases so I wonder whether insurance will pay for it.

I remain at your disposal for other questions.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Olsi Taka 1 hour later
Thank you for your response. Is there a prescription "Imodium" that would be stronger and have timed release?
doctor
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Read below

Detailed Answer:
An alternative to Imodium would be Lomotil (contains diphenoxylate and atropine) or bismuth subsalicylate (OTC). However I am afraid none has a timed release form, have to be taken several times a day. There is not a slow/extended release form of antidiarrheal medications that I know of.

Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 16 hours later
Thank you for your suggestions. We will discuss with his case manager next week.
doctor
Answered by Dr. Olsi Taka 50 minutes later
Brief Answer:
You're welcome

Detailed Answer:
You're welcome. Hope things work out for the best.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3657 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Diphenoxylate

doctor1 MD

I am having diarhea...I have some dicylomine sulfate, hyocylamine, and diphenoxylate -stropine Which one should I take?

doctor1 MD

I have hemorrhoids, I take 50 million culture probiotic , often have loose stool , cant go completely at one sitting, sometimes pass gas...

doctor1 MD

my wife aged 32yrs, is breastfeeding 1yr baby. she is suffering from loose motions. can she take lomotil tablets

doctor1 MD

Hi, my husband has been having chronic diarrhea for over a month and doesn t know what is the cause. Watery,loose stools, sometimes very dark...

doctor1 MD

I have diarrhea, I believe from salmonella. I am considering getting some lomotil from Walgrens, which I understand is a lower dose than a...

doctor1 MD

I am having severe diarrhoea since last night (5 visists to te loo last night). I am travelling and have taken 2 loperamide HCL in the morning...

doctor1 MD

Hi i have taken 2 lamofen tablets when i was 4 week pregnant,but i didn't know that at that moment.now when i come to know i was 6 week pregnant....

Get personalised answers from verified doctor in minutes across 80+ specialties

197 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Olsi Taka
  • Q - What causes microvascular ischemic disease?

  • Q - Suggest treatment for severe headaches

  • Q - Can Lipitor cause brain damage?

  • Q - What causes severe migraine while on Cymbalta and Xanax?

  • Q - What are the signs and symptoms of brain aneurysm?

  • Q - What does intense pain in the temple suggest?

  • Q - What causes intense fatigue, tingling sensation in the feet and leg pain?

  • Q - What causes agitation and inappropriate sexual behavior while having...

  • Q - Suggest remedies for muscle pain, dizziness and constipation when...

  • Q - Can stress cause cyanotic discoloration on the extremities?

backtotop2